Author(s): Wenzel S, Aderjan R, Mattern R, Pedal I, Skopp G
Abstract Share this page
Abstract An ingestion of an unknown quantity of mirtazapine in a suicide attempt leading to death is described. Sertraline and amitriptyline have been co-ingested. Because mirtazapine is reported to be relatively safe in overdose, body fluids and tissues were investigated for both mirtazapine and desmethylmirtazapine by high-pressure liquid chromatography/tandem mass spectrometry following liquid-liquid extraction. The limit of detection was sufficiently low to also apply the assay in pharmacokinetic studies. The levels of amitriptyline and nortriptyline were very low (38 and 19 ng/mL femoral venous blood) and the amount of sertraline in blood taken from the femoral vein (880 ng/mL) was considerably lower than those seen in overdosage. Accumulation of mirtazapine and N-desmethylmirtazapine was evident in fluids and tissues involved in enterohepatic circulation and excretion. The concentration determined in a brain sample suggests a contribution of the metabolite to the drug's pharmacodynamic activity. Based on literature data, significant adverse or synergistic effects among the drugs detected as well as adverse reactions such as a serotonin reaction appeared less probable. Mirtazapine exhibits alpha(1)-antagonistic properties on the cardiac-vascular system and may cause hyponatraemia. In the face of the cardiac findings at autopsy and the lack of an apparent cause of death, these effects of mirtazapine may have initiated a process leading to death.
This article was published in Forensic Sci Int
and referenced in Journal of Clinical Toxicology